Skip to main content

Free Content Short communication: Antituberculosis drug-induced hepatotoxicity is unexpectedly low in HIV-infected pulmonary tuberculosis patients in Malawi

Download Article:

You have access to the full text article on a website external to Ingenta Connect.

Please click here to view this article on Wiley Online Library.

You may be required to register and activate access on Wiley Online Library before you can obtain the full text. If you have any queries please visit Wiley Online Library

Summary The proportion of patients with antituberculosis drug-induced hepatotoxicity (ATDH) was unexpectedly low during a trial on cotrimoxazole prophylaxis in Malawian HIV-positive pulmonary tuberculosis patients. About 2% of the patients developed grade 2 or 3 hepatotoxicity during tuberculosis (TB) treatment, according to WHO definitions. Data on ATDH in sub-Saharan Africa are limited. Although the numbers are not very strong, our trial and other papers suggest that ATDH is uncommon in this region. These findings are encouraging in that hepatotoxicity may cause less problem than expected, especially in the light of combined HIV/TB treatment, where drug toxicity is a major cause of treatment interruption.

French
La proportion de patients avec une hépatotoxicité induite par les antituberculeux était inopinément faible au cours d'une étude sur la prophylaxie au cotrimoxazole chez les patients malawiens à tuberculose (TB) pulmonaire et VIH positifs. Environ 2% des patients ont développé une hépatotoxicité de grade 2 ou 3, selon les définitions de l'OMS, durant le traitement de la tuberculose. Les données sur l'hépatotoxicité induite par les antituberculeux en Afrique subsaharienne sont limitées. Bien que les nombres de cas ne soient pas très élevés, notre étude ainsi que d'autres suggèrent que l'hépatotoxicité induite par les antituberculeux n'est pas courante dans cette région. Ces résultats sont encourageants, l'hépatotoxicitéétant peut être un problème moins important que prévu, particulièrement à la lueur du traitement combiné VIH/TB, où la toxicité des médicaments est une cause importante d'interruption du traitement.
No References
No Citations
No Supplementary Data
No Data/Media
No Metrics

Keywords: HIV; Mycobacterium tuberculosis; Mycobactium tuberculosis; VIH; adverse effects; affection hépatique induite par les medicaments; drug-induced liver disease; efectos adversos; effets adverses; enfermedad hepática inducida por fármacos; traitement de la tuberculose; tratamiento tuberculosis; tuberculosis treatment

Document Type: Short Communication

Affiliations: 1:  Department of Pulmonary Diseases, Radboud University Nijmegen Medical Centre and University Lung Centre Dekkerswald, Nijmegen, The Netherlands 2:  HIV Unit, Ministry of Health, Lilongwe, Malawi 3:  INSERM Unit 330, Bordeaux, France 4:  Department of Medicine, College of Medicine, Blantyre, Malawi

Publication date: 2007-07-01

  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more